Alert archive / Pennsylvania / Special Weather Statements in 2022
Special Weather Statement, NWS State College, PA
NWS State College, PA issued this special weather statement at Aug 9, 2022, 3:25 PM EDT for Lancaster County, Pennsylvania. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2022, 3:25 PM EDT (19:25 UTC)
- Expired
- Aug 9, 2022, 4:15 PM EDT
- In force
- 50 min
- Issued by
- NWS State College, PA
- Hail
- 0.00 in
- Wind
- 50
County Lancaster County, PA
The radar
The Sterling radar (KLWX), 152 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 7.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 144 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 1264 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
886
WWUS81 KCTP 091925
SPSCTP
Special Weather Statement
National Weather Service State College PA
325 PM EDT Tue Aug 9 2022
PAZ066-092015-
Lancaster PA-
325 PM EDT Tue Aug 9 2022
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LANCASTER COUNTY THROUGH
415 PM EDT...
At 324 PM EDT, Doppler radar was tracking a strong thunderstorm over
East Petersburg, moving east at 20 mph.
HAZARD...Wind gusts of 40 to 50 mph possible.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lancaster, Ephrata, Columbia, Lititz, Millersville, Willow Street,
Mount Joy, New Holland, Manheim, East Petersburg, Akron, Leola,
Paradise, Salunga-Landisville, Reamstown, Rothsville, Strasburg,
Mountville, Wrightsville and Leacock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3998 7650 3999 7650 4003 7653 4020 7651
4021 7609 3993 7612
TIME...MOT...LOC 1924Z 275DEG 16KT 4009 7641
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
$$
ColbertWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Aug 9, 3:09 PM EDT, 16 minutes earlier.
Area forecast discussion, Aug 9, 3:09 PM EDT, 16 minutes before
Area Forecast Discussion National Weather Service State College PA 309 PM EDT Tue Aug 9 2022 .SYNOPSIS... Very warm and humid summertime conditions today will trend more seasonable through midweek. Isolated to scattered thunderstorms capable of locally heavy rainfall will be possible near the Mason Dixon line this afternoon through Wednesday. Relief from the heat and humidity is expected to arrive by the end of the week and last through the weekend. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... 1830Z radar shows isolated to sct convection confined to the south central PA along and ahead of leading sfc cold front. Latest SPC mesoanalysis shows robust MLCAPE 1500-2000 j/kg within ribbon of anomalous PWATs around 2 inches. The lack of deep layer shear should keep the majority of storms non-severe; however steep low level lapse rates and water loading will contribute localized strong wind gusts around 30-35kts (based on latest obs from CXY/MDT). A somewhat greater, but still marginal concern is isolated flooding. With plenty of deep layer moisture available, brief heavy to torrential downpours with rain rates up to 2-3"/hr are possible. Somerset County is most vulnerable with the lowest FFGs, but progressive storm motions should help to limit the flood threat. Heat advisory remains in effect until 8PM for the eastern portion of the LSV with max HX values 100-104F. As of 18Z: MDT, LNS, CXY, and THV have all recorded max HX >=100F. Cold front will result in a ~20F maxT gradient this afternoon with highs around 75F in the NW Alleghenies and 95F in the southeast. The cold front is progged to stall out near the Mason Dixon Line tonight, keeping the chance of lingering showers over mainly southern PA overnight. Temperatures will dip into the mid-upper 50s across the northern tier, but it will be another warm and muggy one near the stalled front over southern Pa with temperatures generally +5 to +10F compared to normal. If Middletown can record a 4th straight night with a low temperature of 75F or higher, and the temperature doesn't drop below 75 before midnight on Wednesday night, it would tie for the 4th longest stretch on record (see CLIMATE section for more). && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/... Wednesday will be more seasonable (not as hot/humid) as the cold front wavers near the Mason Dixon Line. One last round of afternoon convection should develop over the southern tier of CPA where PWs will remain well above normal around 2 inches. Despite high FFG values over most of the area, the deep moisture and potential for cell mergers or repeat storms will maintain an isolated flooding risk. By Wednesday night, the front and associated rain showers will exit the forecast area with skies gradually clearing out across the northwest 1/2 to 3/4 of the CWA. Fcst minT should drop to around 50F in the NW mtns as much drier air starts to work its way into the Commonwealth. Air temp/water spreads should support patchy fog over the NW Alleghenies into early Thursday morning. && .LONG TERM /THURSDAY THROUGH TUESDAY/... Thursday morning will be a great time to check out the Perseids meteor shower, which peak August 11th and 12th. All guidance tracks a secondary cold front through the region Thursday ahead of a deepening upper level trough. Decent large scale forcing, as inferred by model 500-300mb qvec convergence fields, is anticipated with the fropa, but will keep POPs low due to a lack of moisture. The latest ECENS and GEFS both support a stretch of cool and dry weather next Friday into the weekend associated with Canadian High pressure building southeast across the state. Ensemble mean 850mb temps of 10-12C suggest highs temps will be a bit below average Friday/Saturday, ranging from the 70s over most of the area to around 80F in the Susq Valley. Saturday and possibly Sunday mornings could be chilly with lows in the 40s over the northwest mountains, as the surface high builds directly over the state. Moderating temperatures should begin Sunday, as the high slips off the east coast. In general, model consensus favors a continuation of fair weather with near to slightly below average temperatures into Monday as upper trough remains parked over the east coast. However, ensemble qpf plumes suggest isolated showers can't be ruled out late Sunday or Monday associated with weak shortwaves diving southeast from the Grt Lks. A better chance for rain will follow for Tue-Wed. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... Highest moisture (in the form of an SW-NE axis of precipitable water over 2 inches just ahead of a cold front) and lowest CIGs in the IFR to LIFR range will occur at KBFD, KJST and points just to the southeast into late this morning. VFR to ocnl MVFR cigs will be found across the Central Mtns and Laurel Highlands of PA (KUNV, KAOO and KJST) this morning while the SE PA airfields will stay VFR. The aforementioned cold frontal boundary will drift steadily SE through the region during the late morning and afternoon hours with a 2-4 hour period of numerous showers and scattered TSRA with brief heavy rain and flight reductions into the MVFR and IFR range. The period of lowest conditions will occur across the SE after 18Z and persist until around 23Z. Shallow moisture trapped beneath the subsidence inversion in the wake of the cold front tonight will likely result in widespread MVFR bkn-ovc CIGS with periods of IFR CIGs at KJST and KBFD. These same MVFR Cigs (But mainly VFR vsbys) should linger throughout much of Wed across roughly the SE half of PA as a weak wave of low pressure rides NE along the stalling frontal boundary to our SE. Although most of Wed will stay dry, a few periods of showers (or steady light rain) are expected across the SE third of PA (KMDT and KLNS) late in the day and Wed night. Outlook... Wed-Thu..Sct mainly aftn/evening SHRA and TSRA, with patchy early morning fog/stratus. Fri and Sat...VFR/no sig wx. && .CLIMATE... Although the magnitude of warmth at Harrisburg will not be anywhere near any records, the duration of warm nights could be. Harrisburg recorded a low temperature of 76F on Sunday 8/7 and Sunday 8/8. If the temperature does not fall below 75F before midnight, the low temperature will be at or above 75F for 3 days in a row (ending Tuesday morning), and possibly 4 days in a row (through Wednesday). Here are some statistics about Tmin>=75F at Harrisburg: Exactly 3 nights in a row: 6 times on record and now twice in the last few weeks (7/21-7/23/2022 and 8/7-8/9/2022) Exactly 4 nights in a row: 8 times on record and as recently as 7/16-7/19/2013 5 nights in a row: 3 times on record and as recently as 8/10-8/14/2016. && .CTP WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM EDT this evening for PAZ057-059-065- 066. && SYNOPSIS...Steinbugl NEAR TERM...Steinbugl SHORT TERM...Steinbugl LONG TERM...Colbert/Banghoff AVIATION...Steinbugl CLIMATE...Banghoff
Hazardous weather outlook, Aug 9, 4:37 AM EDT, 10 hours 48 minutes before
Hazardous Weather Outlook National Weather Service State College PA 437 AM EDT Tue Aug 9 2022 PAZ004>006-010>012-017>019-024>028-033>035-037-041-042-045-046- 049>053-058-101000- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Somerset-Bedford-Fulton-Tioga-Northern Lycoming-Sullivan- Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Schuylkill- 437 AM EDT Tue Aug 9 2022 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ036-056-063-064-101000- Franklin-Perry-Cumberland-Adams- 437 AM EDT Tue Aug 9 2022 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Heat index values approaching 100 degrees will increase the risk of heat-related health issues this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ057-059-065-066-101000- Dauphin-Lebanon-York-Lancaster- 437 AM EDT Tue Aug 9 2022 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Heat Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 9, 3:06 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service State College PA
306 PM EDT Tue Aug 9 2022
PAZ057-059-065-066-091930-
Lancaster PA-York PA-Lebanon PA-Dauphin PA-
306 PM EDT Tue Aug 9 2022
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LANCASTER...NORTH
CENTRAL YORK...SOUTHEASTERN DAUPHIN AND SOUTHWESTERN LEBANON COUNTIES
THROUGH 330 PM EDT...
At 305 PM EDT, Doppler radar was tracking a strong thunderstorm near
Weigelstown, moving east at 25 mph.
HAZARD...Winds up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Weigelstown, Elizabethtown, Columbia, Middletown, Mount Joy, Maytown,
Valley Green, Manchester, Hallam, Emigsville, Marietta, Wrightsville,
Dover, Yorklyn, Rheems, Mount Wolf, Bainbridge, Royalton, Lawn and
Goldsboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4016 7693 4016 7691 4017 7691 4026 7649
4000 7644 3999 7690
TIME...MOT...LOC 1905Z 261DEG 22KT 4010 7683
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SteinbuglSpecial weather statement, Aug 9, 3:25 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
325 PM EDT Tue Aug 9 2022
PAZ066-092015-
Lancaster PA-
325 PM EDT Tue Aug 9 2022
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LANCASTER COUNTY THROUGH
415 PM EDT...
At 324 PM EDT, Doppler radar was tracking a strong thunderstorm over
East Petersburg, moving east at 20 mph.
HAZARD...Wind gusts of 40 to 50 mph possible.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lancaster, Ephrata, Columbia, Lititz, Millersville, Willow Street,
Mount Joy, New Holland, Manheim, East Petersburg, Akron, Leola,
Paradise, Salunga-Landisville, Reamstown, Rothsville, Strasburg,
Mountville, Wrightsville and Leacock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3998 7650 3999 7650 4003 7653 4020 7651
4021 7609 3993 7612
TIME...MOT...LOC 1924Z 275DEG 16KT 4009 7641
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
ColbertThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 12:16 AM EDT | Special Weather Statement | CTP | Clearfield | 59 min |
| Aug 9, 3:06 PM EDT | Special Weather Statement | CTP | York | 24 min |
| Aug 9, 6:50 PM EDT | Special Weather Statement | CTP | Schuylkill | 40 min |
Nearby
Special Weather Statements in Pennsylvania, 2022Every special weather statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.